Alert archive / Minnesota / Beach Hazards Statements in 2023

Beach Hazards Statement 3, NWS Duluth, MN

June 5, 2023Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 5, 2023, 4:39 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 5, 2023, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2023, 4:39 AM CDT (09:39 UTC)
In effect from
Jun 5, 2023, 10:00 AM CDT
Expired
Jun 5, 2023, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WHUS43 KDLH 050939
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
439 AM CDT Mon Jun 5 2023

MNZ037-WIZ001-060200-
/O.NEW.KDLH.BH.S.0003.230605T1500Z-230606T0200Z/
Carlton and South St. Louis-Douglas-
439 AM CDT Mon Jun 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...From 10 AM CDT this morning through this evening.

* IMPACTS...High wave action can make swimming difficult on days 
  such as this. Incoming waves in rapid succession can tire a 
  swimmer quickly.

* ADDITIONAL DETAILS...Northeast winds of 10 to 15 mph with gusts
  up to 20 mph are expected, with waves of 2 to 3 feet. The
  occasional wave up to 4 feet is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away 
near shoreline structures such as peninsulas or breakwalls...and
near river mouths. 

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
253 
WHUS43 KDLH 060200
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
900 PM CDT Mon Jun 5 2023

MNZ037-WIZ001-060300-
/O.EXP.KDLH.BH.S.0003.000000T0000Z-230606T0200Z/
Carlton and South St. Louis-Douglas-
900 PM CDT Mon Jun 5 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have decreased due to lowering winds, therefore rip currents
are no longer expected.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 4:37 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 5, 4:37 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
437 AM CDT Mon Jun 5 2023

.DISCUSSION...(Today through Sunday)
Issued at 431 AM CDT Mon Jun 5 2023

Chance for showers today before high pressure becomes predominant
through much of the week. A possible pattern change into the
weekend.

Our cold front continues to slip slowly southwestward, with a
leading edge of some fairly dinky showers across the far south and
west portions of the CWA, and some more trailing further behind near
the Twin Ports. It is currently actively raining at the NWS Duluth
office as I write this, and if measurable, will be the first amount
of precipitation greater than a trace since May 18 at our office!
This area of showers will continue to slowly slide south with the
front, with the best chance for rain along the southern edge of
the CWA today. However, this afternoon a wider area for possible
shower development will bloom with a buoyant sector that will
stretch over much of the Northland, that is outside of the
influence of Lake Superior's more stable lapse rates. This more
stable area is expected to stretch over much of the North Shore,
including inland Cook County, across the Twin Ports, and over most
of our northern row of NW WI counties. Any showers or
thunderstorms that do develop outside of that area will likely be
isolated to scattered in nature, but could deliver a good downpour
to the lucky folks who happen to be under them. With minimal
shear, showers will likely be fairly slow movers. Precipitation
will still be patchy however, just like the last couple days, and
for most, today and tomorrow's rain will come in the form of
"mesoscale miracles" for our fairly dry area - some places have
running 30-day precipitation deficits of 1-3 inches or more.

Additionally today, a stronger northeast wind will build off Lake
Superior, which will lead to higher waves towards the Twin Ports.
Rip current risk is on the cusp of being high, and a Beach Hazards
statement has been issued for Minnesota and Wisconsin Point beaches.

Showers are expected to largely dissipate overnight, with only a 20-
30% chance for an isolated shower Tuesday afternoon along the
southwestern periphery of the CWA over central Minnesota. Another
period of stronger northeast winds and high rip current risk is
likely tomorrow. Beyond that, we get very stuck between a strong
ridge over the Plains and a strong cut off low over the Northeast,
which will keep us trapped under high pressure through most of the
week, and precipitation chances next to none through Thursday
evening.

There are some hints, including non-negligible ensemble signals, of
a potential pattern breakdown as we move into the weekend, with the
current upper level ridge breaking it's grip and allowing some more
robust shortwaves or even low pressures to move across our area. Too
early to say much more, but a hopeful sign for our dry area none the
less.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1216 AM CDT Mon Jun 5 2023

Mostly VFR conditions across the area early this morning, except at
INL where some mist and fog is beginning to build in post-rainfall
from yesterday evening. Some lower visibilities are expected to
continue at INL through early this morning before improving with
sunrise. Some small rain showers and thunderstorms continue to drift
around the region through this morning, but they are not widespread.
If one was able to directly impact a terminal, some lightning may be
possible with a brief heavy downpour. Through the day today, best
chance for continuing rain and thunderstorm chances are at BRD and
HYR, though latest trends have showers shifting slightly further
south. Winds increase out of the east-northeast through the
afternoon, highest at DLH where some gust of 20 knots are possible.
Winds should at least partially calm down into the evening hours.

&&

.MARINE...
Issued at 431 AM CDT Mon Jun 5 2023

Northeast winds pick up across the lake today, with highest gusts in
the afternoon of 15-20 knots, greatest at the head of the lake with
the "toothpaste effect" leading to air flow being squeezed between
the North and South Shores and increasing wind speeds as it nears
the Twin Ports. Conditions will be on the cusp of small craft
criteria, and have opted to not issue an advisory for now. Waves 2-3
feet at the head of the lake with 1-2 footers elsewhere. Winds
should calm overnight before building back up again from the
northeast tomorrow afternoon. They are expected to be stronger this
time, gusting 15-25 knots with 3-5 footers for Twin Ports and Outer
Apostle Islands, 1-3 footers elsewhere. A Small Craft Advisory is
more likely to be needed tomorrow. Yet another round of northeast
winds is expected Wednesday. Rain showers and thunderstorms are
expected to be largely away from the lake today and tomorrow, with
little to no chance for precipitation through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  50  66  47 /  20  10  10  10
INL  79  57  79  50 /  30  30  10  10
BRD  82  57  80  52 /  60  40  30  20
HYR  80  55  79  51 /  30  20  20  10
ASX  63  45  64  42 /  20   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for WIZ001.

MN...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for MNZ037.

LS...None.
&&

DISCUSSION...Levens
AVIATION...Levens
MARINE...Levens
Hazardous weather outlook, Jun 4, 9:31 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
931 PM CDT Sun Jun 4 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
931 PM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Some patchy fog will be possible at times near Lake Superior. A
few showers and storms will persist into the early overnight
hours, mainly across northeastern Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will push southward Monday and thunderstorms are
possible during the day. Winds in the wake of the cold front could
lead to hazardous rip currents along Minnesota and Wisconsin
Point beaches Monday.

Drier conditions are forecast Tuesday and Wednesday which may
create near critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-060245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
931 PM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Areas of fog will be possible at times tonight. Visibilities to 1
mile or less will be possible again tonight, especially near the
Twin Ports.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms will be possible on Monday. Stronger
northeast winds may gust up to 20 to 25 knots with waves building
to 2 to 4 feet on Monday, highest across the Twin Ports and South
Shore. Another period of 20 to 25 knot northeast winds are
possible Tuesday afternoon.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:59 AM CDTMarine Dense Fog AdvisoryDLH25 hr

Nearby

Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.